MAUDE Adverse Event Report: BOVIE MEDICAL CORP MCKESSON; ELECTROSURGICAL PENCIL

BOVIE MEDICAL CORP MCKESSON; ELECTROSURGICAL PENCIL
Catalog Number 22-ESP6H
Medical Device Problem Code Sparking (2595)
Health Effect - Clinical Code Superficial (First Degree) Burn (2685)
Type of Reportable Event Malfunction
Event or Problem Description
Customer "alleged" that when using a 22-esp6h with a replaced electrode during a breast reduction, the patient received burns from sparks coming from where the tip meets the handpiece.There was no additional patient harm.
 
Additional Manufacturer Narrative
Product was purchased on order number (b)(4) on (b)(6) 2023 and shipped to mckesson dc 61 in la under invoice number (b)(4) on 6/6/2023 line 24.Product was sold to the end customer shortly after.Customer stated they had instances of where the patient is being burnt at the tip/pencil connection area.Customer confirmed they are replacing the original electrode that comes with the pencil, for either a e1455-6 covdien edge extended tip or 0012am megadyne guarded tip.Customer was asked questions on 10/30/2023.Customer stated: inspection was completed prior to surgery, but was not documented.Power settings were at 40/40 with pure/fulgurate mode selected.It was not known how long the pencil was held active at the times of the event.Sparking only occurred at the junction of the electrode to the pencil.Surgery was a breast reduction and no pictures of the burn site are available.No used product was available for review.New product was requested to be returned for further investigation on 10/31/2023 new product was returned through the rma room on 11/13/2023.This is the second complaint of its kinds on (b)(4) eaches of 22-esp6h in the last 2.8 years of complaint reviews.In the same time, we have sold (b)(4) number of eaches.(b)(4).The investigation for the complaint is still ongoing.A supplemental report will be submitted once we have completed the investigation or if additional pertinent information becomes available.
 
Additional Manufacturer Narrative
Clinical team was able to confirm user power settings are acceptable.Testing of the returned devices with the customer electrodes confirmed that the competitor electrodes fit perfectly in the 22-esp6h device, removing a fit error from being the root cause.Used product was not returned for testing or further evaluation complaint was able to be confirmed, but true root cause is unable to be determined with accuracy.It may be possible that the insertion area became wet or debris-ed when switching the electrodes during use.The complaint could not be confirmed based on the above information, no further actions are required and this can be seen as the final report.If additional information is obtained that alleges any additional patient involvement or additional informaiton pertinent to the investigation, a subsequent follow up report will be submitted.

Brand Name
MCKESSON
Common Device Name
ELECTROSURGICAL PENCIL
Manufacturer (Section D)
BOVIE MEDICAL CORP
5115 ulmerton road
clearwater FL 33760
Manufacturer (Section G)
BOVIE MEDICAL CORP
5115 ulmerton road
clearwater FL 33760
Manufacturer Contact
brandi meath
3034 owen dr
antioch, TN 37013
MDR Report Key18193885
Report Number3007208013-2023-00056
Device Sequence Number7790704
Product Code GEI
UDI-Device Identifier20612479209194
UDI-Public20612479209194
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 12/14/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/12/2025
Device Catalogue Number22-ESP6H
Device Lot Number220406205
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/06/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/30/2023
Supplement Date Received by Manufacturer10/30/2023
Initial Report FDA Received Date11/22/2023
Supplement Report FDA Received Date12/14/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/01/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown